Alert archive / Montana / Wind Advisories in 2016

Wind Advisory 9, NWS Billings, MT

February 27, 2016Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Feb 27, 2016, 3:22 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2016, 3:22 AM MST (10:22 UTC)
Expired
Feb 27, 2016, 3:29 PM MST
In force
12 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3342 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

273 
WWUS75 KBYZ 271022
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
322 AM MST SAT FEB 27 2016

MTZ065-066-271900-
/O.NEW.KBYZ.WI.Y.0009.160227T1022Z-160227T1900Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
322 AM MST SAT FEB 27 2016

...WIND ADVISORY IN EFFECT UNTIL NOON MST TODAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON MST TODAY. 

* IMPACTS...DANGEROUS CROSSWINDS WILL IMPACT TRAVEL ON 
  INTERSTATE 90 NEAR LIVINGSTON...AND ALONG THE BEARTOOTH 
  FOOTHILLS.

* TIMING...STRONG SOUTHWEST WINDS WILL CONTINUE THIS
  MORNING...THEN DECREASE BY EARLY AFTERNOON.

* WINDS...PERIODIC GUSTS AROUND 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
2 follow-up statements
242 
WWUS75 KBYZ 271752
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1052 AM MST SAT FEB 27 2016

MTZ065-066-280000-
/O.EXT.KBYZ.WI.Y.0009.000000T0000Z-160228T0000Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
1052 AM MST SAT FEB 27 2016

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* IMPACTS...DANGEROUS CROSSWINDS WILL IMPACT TRAVEL ON 
  INTERSTATE 90 NEAR LIVINGSTON...AND ALONG THE BEARTOOTH 
  FOOTHILLS. 

* TIMING...STRONG SOUTHWEST WINDS WILL CONTINUE THROUGH THE
  DAY...THEN DECREASE THIS EVENING FOLLOWING FRONTAL PASSAGE.

* WINDS...PERIODIC GUSTS AROUND 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
202 
WWUS75 KBYZ 272229
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
329 PM MST SAT FEB 27 2016

MTZ065-066-272330-
/O.CAN.KBYZ.WI.Y.0009.000000T0000Z-160228T0000Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
329 PM MST SAT FEB 27 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND
ADVISORY. 

GUSTY WINDS CONTINUE...BUT ARE EXPECTED TO DIMINISH THROUGH THE
EVENING.

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Feb 26, 9:08 PM MST, 6 hours 14 minutes earlier.

Area forecast discussion, Feb 26, 9:08 PM MST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
908 PM MST FRI FEB 26 2016

.UPDATE...
LEE SIDE PRESSURE FALLS WILL CONTINUE THROUGH THE EVENING. THIS
WILL PRODUCE SOME INCREASE IN THE PRESSURE GRADIENT ACROSS THE
WESTERN FOOTHILLS. DUE TO THE RELATIVELY WARM BOUNDARY LAYER
THOUGH...THE STABLE LAYER AT MOUNTAIN TOP MAY NOT BE THAT STRONG
AND THUS LIMIT TO SOME EXTENT THE GAP FLOW OVERNIGHT. THAT
SAID...WE MAY PUSH OUR ADVISORY CRITERIA AND THIS WILL NEED TO BE
MONITORED...BUT LOCAL RESEARCH GUIDANCE IS GIVING ONLY A MODEST
SIGNAL FOR GAP FLOW AT THIS TIME.

FOR THIS UPDATE...INCREASED OVERNIGHT LOWS SOME IN THE FOOTHILLS
DUE TO PERSISTENT MIXING THAT IS EXPECTED. BOOSTED POPS FOR
TOMORROW AFTERNOON IN THE MOUNTAINS AS SHORT WAVE MOVING ACROSS
TOMORROW LOOKS TO PRODUCE SHARP...ALBEIT BRIEF...FORCING. BT

&&

.SHORT TERM...VALID FOR SAT AND SUN...

RELATIVELY MINOR CHANGES FOR THE SHORT TERM FORECAST PERIOD THIS
AFTERNOON...WITH UNSEASONABLY WARM WEATHER ON TAP THROUGH THE
PERIOD.

DRY NORTHWEST FLOW ALOFT WILL GIVE WAY TO A FLATTENING RIDGE
SLIDING OVER THE AREA TONIGHT. UPPER LEVEL FLOW TURNS SOUTHWEST BY
SATURDAY MORNING. A COLD FRONT WILL PUSH INTO THE FORECAST AREA
SATURDAY AFTERNOON....TURNING WINDS ACROSS THE REGION
NORTHWEST...AND BRINGING A CHANCE OF SHOWERS ACROSS THE REGION.
INSTABILITY LOOKS PRETTY GOOD WITH THIS SYSTEM...BUT PWATS ARE A
BIT LOW...SO WILL NEED ATMOSPHERE TO MOISTEN SIGNIFICANTLY FOR
DEVELOPMENT. THIS LOOKS POSSIBLE...WITH MOISTURE INFLUX UPSTREAM
TODAY. THIS SYSTEM ALSO APPEARS TO BE FAIRLY QUICK MOVING...SO NOT
EXPECTING LARGE ACCUMULATION OF RAIN ACROSS THE LOWER ELEVATIONS
OR SNOW IN HIGHER ELEVATIONS AT THIS TIME. CONTINUED WITH
INHERITED POPS...BASED ON QUESTIONABLE MOISTURE AND SPEED OF
TRANSITION ACROSS THE AREA LEADING TO MORE SCATTERED TYPE SHOWERS.

SHORTWAVE RIDGING WILL SLIDE ACROSS THE REGION SUNDAY...ALLOWING
FOR ANOTHER WARM AND MAINLY DRY DAY ACROSS THE REGION. ANOTHER
 SHORTWAVE TROF WILL BEGIN TO CROSS THE REGION SUNDAY NIGHT...AND
BEGIN TO COMBINE WITH A BACKDOOR COLD FRONT DROPPING INTO THE
REGION FROM THE NORTHEAST. EXPANDED SCATTERED POPS WITH THIS
SYSTEM...BUT IS JUST BEGINNING TO GET ORGANIZED AT THIS
POINT...WITH GREATEST IMPACTS INTO THE LONG TERM PERIOD.

FINALLY...WILL TALK ABOUT INCREASING WINDS AT LIVINGSTON AND NYE.
MODELS CONTINUE TO SUPPORT GUSTY WINDS...WITH TIGHTENING LEESIDE
SURFACE PRESSURE GRADIENT...BUT DOES NOT LOOK SUFFICIENT FOR
ADVISORY STRENGTH WINDS. DID END UP INCREASING WINDS
SLIGHTLY...BASED ON WINDS OCCURRING THROUGH THE DAY TODAY...BUT
STILL BELOW ADVISORY LEVELS. BREEZY CONDITIONS ARE EXPECTED TO
CONTINUE THROUGH THE PERIOD IN THIS AREA...WITH GUSTY WINDS
SPREADING ACROSS THE PLAINS BEHIND THE COLD FRONT ON SATURDAY.
GILSTAD

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

PROGRESSIVE PATTERN FOR THE SHORT TERM WILL BRING SYSTEMS THROUGH
THE AREA EVERY OTHER DAY...WITH WINDY CONDITIONS IN BETWEEN.

FIRST SYSTEM FOR MONDAY WILL TRY AND INCORPORATE A COLD LOBE OFF
THE HUDSON BAY LOW. GFS WANTS TO DRAG THE SURFACE FRONT JUST EAST
OF A ROUNDUP TO BILLINGS LINE MONDAY AFTERNOON AND SET UP SOME
OVER- RUNNING PRECIPITATION WITH IT. ECMWF IS A BIT FURTHER EAST
AND LESS PRECIPITATION HEAVY. ENSEMBLE TEMPERATURE GUIDANCE EVEN
IN BAKER IS SHOWING A BIG SPREAD AND THEREFORE LITTLE CONFIDENCE.
WENT JUST ABOVE MIDDLE GUIDANCE MEMBERS FOR TEMPERATURES GIVEN
WARM GROUND AND LACK OF SNOW COVER FOR NOW. OVERALL THE SYSTEM
LOOKS LIKE A FAST MOVER WITH ISOLATED TO SCATTERED SHOWERS ABOUT
THE EXTENT OF PRECIPITATION ABSENT THE OVER-RUNNING POTENTIAL
EAST. WINDY CONDITIONS LOOK REASONABLE EVERYWHERE FOR AT LEAST
PART OF THE DAY MONDAY AND FOR WESTERN FOOTHILLS MAY NEED WIND
HIGHLITES SUNDAY NIGHT INTO MID DAY MONDAY...INCLUDING THE BIG
TIMBER AND HARLOWTON AREAS.

AFTER A PRECIPITATION BREAK TUESDAY WITH DOWNSLOPE WINDS PUSHING
ANY COLD AIR EAST OF THE AREA...ANOTHER SYSTEM ARRIVES WEDNESDAY
AND ANOTHER ON FRIDAY. BROADBRUSH LIGHT PRECIPITATION CHANCES LOOK
REASONABLE WITH THESE FAST MOVING SYSTEMS. UNLIKE THE MONDAY
SYSTEM DO NOT SEE ANY COLD AIR TAPS FOR THESE...SO MILD CONDITIONS
LOOK TO CLOSE OUT THE WEEK. CHAMBERS

&&

.AVIATION...

GUSTY SOUTHWEST WINDS CAN BE EXPECTED ALONG THE WESTERN FOOTHILLS.
EXPECT GUSTS TO 40KTS AT KLVM. LOW LEVEL WINDSHEAR WILL DEVELOP
FOR AREAS EAST OF BILLINGS OVERNIGHT DUE TO STRONGER WESTERLY
WINDS OVER THE TOP OF THE SURFACE INVERSION. OTHERWISE VFR
CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH TONIGHT. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 038/063 037/059 037/047 026/051 034/053 029/054 035/055
    02/W    31/B    33/W    20/B    22/W    11/B    11/B
LVM 039/058 036/054 036/044 025/046 034/050 029/052 033/051
    04/W    41/N    44/W    21/B    22/W    11/B    22/W
HDN 031/066 035/062 033/047 024/050 030/054 027/054 030/056
    01/B    31/B    33/W    20/U    23/W    11/B    12/W
MLS 033/065 035/058 033/041 020/046 029/048 027/048 030/051
    00/B    31/B    33/W    31/B    13/W    21/B    12/W
4BQ 030/066 034/058 031/048 021/047 028/051 027/051 029/052
    00/B    41/B    23/W    31/B    13/W    21/B    12/W
BHK 031/063 032/053 030/037 015/041 024/042 024/042 025/047
    00/B    31/N    24/W    31/B    13/W    21/B    12/W
SHR 031/064 034/057 032/046 022/047 028/051 025/052 030/052
    02/W    41/B    24/W    30/U    13/W    11/B    12/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 26, 9:12 PM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
912 PM MST FRI FEB 26 2016

MTZ028>042-056>058-063>068-WYZ098-099-271815-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
912 PM MST FRI FEB 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SOUTHWEST WINDS GUSTING 40 TO 50 MPH WILL CONTINUE IN THE WESTERN
FOOTHILLS TONIGHT INTO TOMORROW. THESE GUSTS AROUND LIVINGSTON
WILL PRODUCE DANGEROUS CROSSWINDS AT TIMES FOR HIGH PROFILE
VEHICLES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY BRINGING GUSTY
WIND TO THE AREA. WIND GUSTS COMBINED WITH WARM TEMPERATURES AND
DRY GRASS WILL INCREASE FIRE DANGER. THOSE WITH BURN PLANS SHOULD
USE EXTRA CAUTION OR POSTPONE BURNING UNTIL MORE FAVORABLE
CONDITIONS DEVELOP.

ANOTHER STORM SYSTEM WILL ARRIVE ON MONDAY. COLDER CANADIAN AIR
GETTING DRAWN INTO THIS SYSTEM MAY BRING LIGHT SNOW TO THE REGION
MONDAY INTO TUESDAY. THOSE WITH TRAVEL PLANS EARLY NEXT WEEK
SHOULD KEEP UP WITH THE LATEST FORECAST THROUGH THE WEEKEND FOR
THE LATEST DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Feb 27, 12:02 AM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1202 AM MST SAT FEB 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     NON-TSTM WND GST 2 WSW LIVINGSTON        45.65N 110.60W
02/26/2016  M61.00 MPH       PARK               MT   DEPT OF HIGHWAYS

&&

TWH

Nearby

Wind Advisories in Montana, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.